Alert archive / Montana / River Flood Watches in 2009

River Flood Watch 4, NWS Missoula, MT

May 19, 2009Missoula County, Montana

NWS Missoula, MT issued this river flood watch at May 19, 2009, 12:54 PM MDT for Missoula County, Montana. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
May 19, 2009, 12:54 PM MDT (18:54 UTC)
Expired
May 20, 2009, 9:05 PM MDT
In force
32 hr
Issued by
NWS Missoula, MT
Flood severity
None

County Missoula County, MT

The radar

The Missoula radar (KMSX), 5 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Bitterroot River near Missoula (BITM8). The gauge peaked at 10.53 ft at May 21, 2009, 11:00 AM MDT.

actionminormoderate6810121405/1905/2005/2105/22
Action stage
10 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12352500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this river flood watch went out at May 19, 10:10 AM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 19, 10:10 AM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1010 AM MDT TUE MAY 19 2009

.UPDATE...INCREASED THE CHANCE OF PRECIPITATION TODAY.

&&

.DISCUSSION...THE COLD FRONT IS CURRENTLY MOVING INTO NORTHWEST
MONTANA. THIS FRONT WILL KEEP ON PUSHING THROUGH THE NORTHERN
ROCKIES TODAY. AHEAD OF THE FRONT EXPECT WARM AND GUSTY SOUTHERLY
WINDS. THEN THE BULK OF THE PRECIPITATION WILL BE ALONG THE
LEADING EDGE OF THE FRONT. FINALLY BEHIND THE FRONT STRONG MID
LEVEL WESTERLY WINDS APPEAR TO MIX TO THE SURFACE. THE SOUTHERLY
WINDS APPEAR TO BECOME FAIRLY STRONG ACROSS LEMHI COUNTY INTO
SOUTHWEST MONTANA THIS AFTERNOON...SO A WIND ADVISORY HAS BEEN
ISSUED. THE ATMOSPHERE IS EXPECTED TO DESTABILIZE ACROSS THE
AFOREMENTIONED AREA THIS AFTERNOON WHICH COULD CAUSE SOME
DEVELOPING THUNDERSTORMS. THESE STORMS OUTFLOWS COMBINED WITH THE
STRONG PRESSURE GRADIENT WINDS COULD REACH NEAR SEVERE
THUNDERSTORM CRITERIA. THE FORECAST WILL HAVE TO BE MONITORED FOR
FURTHER UPDATES.

&&

.AVIATION...ISOLATED RAIN SHOWER ACTIVITY CONTINUES THROUGH THE
IDAHO PANHANDLE AND NORTHWEST MONTANA BEHIND THE CONVECTION THAT
DEVELOPED MONDAY NIGHT. AN APPROACHING SURFACE COLD FRONT AND
UPPER LEVEL TROUGH WILL MOVE THROUGH THE AREA TODAY BRINGING GUSTY
WINDS AND THE THREAT OF THUNDER NEAR ALL TERMINALS TUESDAY
EVENING. PASSING OF THE FRONT IS STILL HARD TO NARROW AS MODELS
KEEP ADJUSTING TIMING...BUT KGPI AND KMSO WILL SEE AFFECTS OF
SHOWERS BEFORE KBTM AND KSMN. HOWEVER...KBTM AND KSMN WILL SEE
STRONG PRE-FRONTAL WINDS THIS AFTERNOON AND EVENING. IN
ADDITIONS...INCREASED MOISTURE AND AIRMASS INSTABILITY WILL ALSO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS LATER IN THE AFTERNOON
ACROSS THE SOUTHERN AIRFIELDS. GUSTY AND ERRATIC WINDS AND SMALL
HAIL WILL BE THE MAIN CONCERNS WITH ANY THUNDERSTORM DEVELOPMENT.

&&

.PREV DISCUSSION... /ISSUED 423 AM MDT TUE MAY 19 2009/

DISCUSSION...AN ACTIVE STORM PATTERN WILL CONTINUE THROUGH THE
DAY AS A COLD FRONT AND CANADIAN WEATHER SYSTEM APPROACH THE
INTERMOUNTAIN REGION. INSTABILITY AND MOISTURE AHEAD OF THE MAIN
SYSTEM HAVE SET OFF SHOWERS AND THUNDERSTORMS ACROSS THE IDAHO
PANHANDLE AND NORTHWEST MONTANA OVERNIGHT AND THIS WILL CONTINUE
THROUGH THE MORNING. THE MODELS HAVE DELAYED THE PASSAGE OF THE
COLD FRONT ACROSS WESTERN MONTANA BY ABOUT 6 HOURS. THEREFORE HAVE
INCREASED TEMPERATURES FROM LOOKOUT PASS THROUGH SEELEY LAKE AND
LOCATIONS SOUTH FOR TODAY. IN ADDITION TO WARMER TEMPERATURES...WINDS
ACROSS THE SOUTH WILL BE STRONGER THAN PREVIOUSLY FORECAST. EXPECT
WIND GUSTS TO 40 MPH OVER MUCH OF LEMHI COUNTY...THE SOUTHERN
BITTERROOT AND SAPPHIRE MOUNTAINS AND PORTIONS OF THE BUTTE AND
BLACKFOOT REGIONS. HAVE THEREFORE ISSUED A WIND ADVISORY FROM NOON
MDT TODAY THROUGH EARLY THIS EVENING TO ACCOUNT FOR THE STRONG
WINDS. THE COLD FRONT WILL PASS TO THE SOUTH THIS EVENING AS THE
CANADIAN TROUGH MOVES OVER THE INTERMOUNTAIN REGION TONIGHT
THROUGH WEDNESDAY. A MUCH COOLER AND UNSETTLED WEDNESDAY IS ON TAP
WITH THE COOLER AIR MASS BEHIND THE FRONT AND TROUGH OVERHEAD.

THE TROUGH WILL MOVE EAST OF THE DIVIDE WEDNESDAY EVENING AS A
SHORT WAVE RIDGE WILL BUILD OVER THE REGION THURSDAY THROUGH
FRIDAY. A DRIER AND WARMER PATTERN WILL RESULT. WITH THE FLAT
NATURE OF THE UPPER RIDGE...THE POTENTIAL FOR MOISTURE TO MOVE
INTO THE REGION EXISTS. HAVE CONTINUED THE SLIGHT CHANCE OF
AFTERNOON THUNDERSTORMS ON FRIDAY.

EXTENDED MODELS ARE COMING INTO BETTER AGREEMENT THAT A RIDGE WILL
DOMINATE THE HOLIDAY WEEKEND. HOWEVER SINCE THIS IS THE FIRST RUN
THE MODELS ARE AGREEING WITH EACH OTHER...HAVE OPTED TO NOT MAKE
MANY CHANGES TO EXTENDED FORECAST. HAVE INCREASED TEMPERATURES
SOME...AND HAVE DECREASED CHANCES OF PRECIPITATION. IF MODELS
CONTINUE TO ADVERTISE RIDGE SCENARIO...A WARM AND DRY HOLIDAY
WEEKEND WILL RESULT. STAY TUNED.

AVIATION...ISOLATED RAIN SHOWER ACTIVITY CONTINUES THROUGH THE
IDAHO PANHANDLE AND NORTHWEST MONTANA BEHIND THE CONVECTION THAT
DEVELOPED MONDAY NIGHT. AN APPROACHING SURFACE COLD FRONT AND
UPPER LEVEL TROUGH WILL MOVE THROUGH THE AREA TODAY BRINGING GUSTY
WINDS AND THE THREAT OF THUNDER NEAR ALL TERMINALS TUESDAY
EVENING. PASSING OF THE FRONT IS STILL HARD TO NARROW AS MODELS
KEEP ADJUSTING TIMING...BUT KGPI AND KMSO WILL SEE AFFECTS OF
SHOWERS BEFORE KBTM AND KSMN. HOWEVER...KBTM AND KSMN WILL SEE
STRONG PRE-FRONTAL WINDS THIS AFTERNOON AND EVENING. IN
ADDITIONS...INCREASED MOISTURE AND AIRMASS INSTABILITY WILL ALSO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS LATER IN THE AFTERNOON
ACROSS THE SOUTHERN AIRFIELDS. GUSTY AND ERRATIC WINDS AND SMALL
HAIL WILL BE THE MAIN CONCERNS WITH ANY THUNDERSTORM DEVELOPMENT.

HYDROLOGY...THE ABOVE AVERAGE TEMPERATURES EXPERIENCED OVER THE
LAST SEVERAL DAYS COMBINED WITH ABOVE AVERAGE SNOW PACK IN THE
MOUNTAINS HAS RESULTED IN SOME RISES IN THE RIVERS IN THE
BITTERROOT VALLEY. PLEASE SEE WWW.WEATHER.GOV/MISSOULA FOR DETAILS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR
     BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION.

ID...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR EASTERN LEMHI
     COUNTY-WESTERN LEMHI COUNTY.

&&

SHORT TERM...SMITH
LONG TERM....MEAD
AVIATION...NOLTE
Hazardous weather outlook, May 18, 2:37 PM MDT, 22 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
237 PM MDT MON MAY 18 2009

MTZ002-003-191200-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
237 PM MDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

.DAY ONE...TONIGHT

AN APPROACHING COLD FRONT WILL INCREASE INSTABILITY OVER THE AREA
TONIGHT WITH THE POSSIBILITY OF THUNDERSTORMS DEVELOPING...WHICH MAY
PRODUCE LOCALIZED GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG PRESSURE GRADIENT WILL DEVELOP TUESDAY AS THE COLD FRONT
PUSHES THROUGH THE AREA. GUSTY SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH
ARE EXPECTED WITH LOCALIZED WIND GUSTS UP TO 30 MPH POSSIBLE OVER
FLATHEAD LAKE AND OVER HIGHER TERRAIN OF GLACIER NATIONAL PARK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-MTZ005-006-043-191200-
WESTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
237 PM MDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

CLOUDS AND SOUTHERLY WINDS WILL BE INCREASING OVERNIGHT IN ADVANCE
OF AN APPROACHING COLD FRONT. A THUNDERSTORM IS POSSIBLE OVER WEST
CENTRAL MONTANA DURING THE LATE NIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG PRESSURE GRADIENT WILL DEVELOP TUESDAY AS THE COLD FRONT
PUSHES THROUGH THE AREA. GUSTY SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH
WITH LOCALIZED WIND GUSTS OF 30 TO 40 MPH POSSIBLE BY AFTERNOON.
THUNDERSTORMS ARE ALSO POSSIBLE...ESPECIALLY OVER THE SOUTHERN
BITTERROOT AND SAPPHIRE MOUNTAINS AND WESTERN LEMHI COUNTY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ010-MTZ007-191200-
EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION-
237 PM MDT MON MAY 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CLOUDS AND SOUTHERLY WINDS WILL BE INCREASING OVERNIGHT AS A COLD
FRONT APPROACHES THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COMBINATION OF AN UNSTABLE ATMOSPHERE AND A STRONG PRESSURE
GRADIENT WILL PRODUCE GUSTY SOUTHWEST TO WEST WINDS OF 15 TO 25 MPH
WITH LOCALIZED WIND GUSTS UP TO 40 MPH POSSIBLE. IN ADDITION...AS
THE COLD FRONT APPROACHES THE AREA DURING THE AFTERNOON
THUNDERSTORMS MAY DEVELOP AND PRODUCE WIND GUSTS UP TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 11:32 PM MDTRiver Flood WatchMSORavalli13 hr
May 19, 4:10 AM MDTWind AdvisoryMSODeer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow16 hr
May 19, 9:40 AM MDTRiver Flood WatchMSORavalli3 hr
May 19, 12:23 PM MDTRiver Flood WarningMSORavalli44 hr
May 19, 12:23 PM MDTRiver Flood WarningMSORavalli34 hr
May 18, 8:43 PM MDTSevere Thunderstorm WarningMSOClearwater, Idaho22 min
May 18, 10:48 PM MDTSevere Thunderstorm WarningMSOClearwater27 min
May 19, 9:40 AM MDTRiver Flood WatchMSOIdaho21 hr
May 19, 2:47 PM MDTHigh Wind WarningMSOLemhi6 hr

Nearby

River Flood Watches in Montana, 2009Every river flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.